Hydroxychloroquine retinopathy causes irreversible central visual loss and can progress despite medication discontinuation. Appropriate dosing and recognition of early disease are important to minimize adverse visual sequelae. In 2016, the American Academy of Ophthalmology updated its 2011 recommendations for dosing, screening, and monitoring of hydroxychloroquine retinopathy.
The aim of this study was to report a case of hydroxychloroquine retinopathy in a patient who developed toxicity on a dose meeting safety thresholds from the 2011 guidelines (i.e., 6.5 mg/kg ideal body weight and cumulative dose <1000 g), but exceeding that from the 2016 revised recommendations (i.e., 5.0 mg/kg real body weight).
A 61-year-old woman with rheumatoid arthritis treated with 400 mg/kg hydroxychloroquine daily for 6 years (daily dose, 5.72 mg/real body weight or 6.5 mg/kg ideal body weight; cumulative dose, 876 g) experienced progressive central vision loss and a scotoma affecting her reading ability and was referred to the Retina service. Prior yearly examination with only Ishihara color vision and Amsler grid testing was normal. On examination, visual acuity was 20/40 in the right eye and 20/30 in the left eye. A fundus examination showed bilateral bull's-eye maculopathy, a classic finding of hydroxychloroquine retinal toxicity. Fundus autofluorescence showed a parafoveal ring of speckled hypoautofluorescence and an external ring of increased signal. There were characteristic structural changes on spectral domain–optical coherence tomography, including parafoveal loss of the ellipsoid zone and outer nuclear layer. Humphrey visual field testing of the central 10-2 revealed incomplete paracentral annular scotoma. Subsequently, hydroxychloroquine was switched to sulfasalazine.
The 2016 American Academy of Ophthalmology guidelines for hydroxychloroquine retinopathy were revised to reflect new dosing and care guidelines for early detection of retinal toxicity and to minimize the extent of irreversible vision loss.